Alert archive / Maine / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Caribou, ME

May 17, 2006Piscataquis County, Maine

NWS Caribou, ME issued this flash flood warning at May 17, 2006, 1:43 AM EDT for Piscataquis County, Maine. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2006, 1:43 AM EDT (05:43 UTC)
Expired
May 17, 2006, 4:45 AM EDT
In force
3 hr
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 111 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:00 AM EDTFLASH FLOODBaxter St Park, MEINTENSE RAIN...ACCOMPANIED BY FREQUENT LIGHTNING...DEPOSITED A RADAR ESTIMATED 3 TO 5 INCHES OF PRECIPITATION IN THE VICINITY OF MOUNT KATAHDIN IN BAXTER STATE PARK. THIS PRECIPITATION CAUSED FLOODING OF SMALLER STREAMS AND BROOKS IN THE SOUTHERN SECTION OF BA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 5.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2006-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2006-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 170548
FFWCAR
MEC021-170845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
143 AM EDT WED MAY 17 2006

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE
  THIS INCLUDES THE CITIES OF...RIPOGENUS...MOUNT KATAHDIN...BAXTER
  ST PARK

* UNTIL 445 AM EDT

* AT 137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A SLOW MOVING AREA OF HEAVY RAIN OVER THE WARNED 
  AREA. RADAR RAINFALL ESTIMATES INDICATE UP TO 3 INCHES OF RAIN HAVE 
  FALLEN IN THE WARNED AREA. 

  ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH CAN BE EXPECTED IN THE 
  WARNED AREA. THIS ADDITIONAL RAINFALL COULD LEAD TO SMALL STREAMS AND 
  RIVERS TO OVERFLOW THEIR BANKS. SOME ROADS IN THE WARNED AREA COULD BECOME 
  IMPASSABLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR 
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD 
AVOID STREAMS OR CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CARIBOU MAINE.

LAT...LON 4576 6948 4572 6881 4657 6883 4657 6962

$$

HEWITT
1 follow-up statement
000 
WGUS71 KCAR 170708
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
306 AM EDT WED MAY 17 2006

MEC021-170845-
PISCATAQUIS ME-
306 AM EDT WED MAY 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR
NORTHERN PISCATAQUIS COUNTY...

AT 259 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE RAINFALL OVER THE WARNED AREA. RADAR RAINFALL ESTIMATES 
UP TO ONE HALF OF AN INCH PER HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TAMWAY...
CHURCHILL DAM...CHAMBERLAIN LAKE...RIPOGENUS DAM AND THE BAXTER STATE 
PARK REGION. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4576 6948 4572 6881 4657 6883 4657 6962

$$

HEWITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:32 PM EDT, 11 hours 11 minutes earlier.

Area forecast discussion, May 16, 2:32 PM EDT, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
232 PM EDT TUE MAY 16 2006

.SYNOPSIS...LOW PRESSURE WILL TRACK NORTH THROUGH MAINE TONIGHT.
THE LOW WILL BECOME ABSORBED IN A DEEP UPPER LEVEL LOW WHICH WILL
REMAIN OVER NORTHERN NEW ENGLAND THROUGH THE COMING WEEKEND.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...SURFACE LOW
PRESSURE SUPPORTED BY A VIGOROUS UPPER LEVEL VORT MAX BACKED BY A
STRONG MOIST JET WILL BE LIFTING NORTH THROUGH THE AREA EARLY
TONIGHT. THIS WILL BRING RAIN WHICH WILL BE HEAVY AT TIMES. THE
HEAVIEST RAIN IS EXPECTED OVER THE NORTH WHERE OVER AN INCH IS
LIKELY IN MANY AREAS. THE DEEP MOISTURE AND VORTICITY MAY BE
STRONG ENOUGH TO PRODUCE A RUMBLE OF THUNDER EMBEDDED IN THE
HEAVIER RAIN THIS EVENING. HOWEVER...SOUNDINGS TO NOT SUPPORT THE
BUILDING OF ANY COHERENT CONVECTION SO WILL OMIT MENTION OF
THUNDER FROM THE FCST. THE RAIN DOWNEAST WILL BE GENERALLY
SHOWERY AND LIGHTER WHERE LESS THAN AN INCH IS EXPECTED. THE
HEAVIER PERIODS OF RAIN WILL TAPER OFF BEFORE MIDNIGHT UP NORTH.
SURFACE LOW PRESSURE WILL DISSIPATE AND BECOME ABSORBED IN THE
UPPER LEVEL TROUGH LATER TONIGHT INTO WEDNESDAY. STRONG JET MAXES
ASSOCIATED WITH BUNDLES OF CHILLY AIR ALOFT WILL CONTINUE GLIDING
DOWN THROUGH CENTRAL CANADA AND REINFORCING THE EASTERN TROUGH
THROUGH THE END OF THIS WEEK. THIS WILL KEEP CONDITIONS MOSTLY
CLOUDY AND UNSETTLED WITH CONTINUED CHANCES FOR SHOWERS THROUGH
THE END OF THE WEEK.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE SECOND OF DEEP...COMPLEX UPPER LOWS FOR LATE MAY STANDARDS...
WITH SEVERAL S/WVS WILL BE AFFECTING OUR FA FOR MOST OF THE LONG
TERM. THE FIRST OF THESE S/WVS SHOULD BEGIN REACH MOST OF OUR FA
BY FRI AFT. THIS SYSTEM...WHICH ID MODLY STRONG...PROBABLY
DESERVES LIKELY POPS...BUT UNCERTAINTY OF TIMING PREVENTED FROM
COMMITTING TO HIER POPS ATTM...SPCLY CONSIDERING THE 6 HR REDUCTION
OF RNFL ONSET FROM THE PRIOR 06Z GFS RUN.

AFT A BRIEF BREAK SAT NGT...THE NEXT S/WV ROTATING ARND THE UPPER LOW
SHOULD BRING ENHANCED SHWR POPS SAT. ANOTHER WEAKER S/WV COULD
BRING SHWRS TO MAINLY NRN PTNS OF THE FA ON SUN...FOLLOWED BY A THIRD
UPPER LOW AND MORE SHWRS FOR MON. HI TEMPS FRI THRU SUN WILL BE
HELD IN CHECK WITH THIS PROGRESSION OF S/WVS...BEING COOLEST ON MON.

THE CIRC MAY ALLOW FOR A MORE SUBSTANTIAL BREAK ON TUE AS 500 MB
HTS FINALLY BEGIN TO RISE BEHIND THE LAST UPPER LOW PASSAGE. UNTIL
THEN...ANY PORTION OF THE FA THAT EXPERIENCES MORE THAN A 12 HR
BREAK BETWEEN SHWRS WILL BE LUCKY.

&&

.AVIATION...LIFR CONDITIONS ARE EXPECTED IN LOW CLOUDS...FOG AND
RAIN TONIGHT. CONDITIONS MAY IMPROVE DURING THE DAY WEDNESDAY WITH
THE BEST CHANCES FOR IMPROVEMENT DOWNEAST.

&&

.MARINE...WILL KEEP SCA FOR SEAS THROUGH THURSDAY NIGHT WITH SEAS
GENERALLY BETWEEN 5 AND 8 FT. WINDS ARE EXPECTED TO REMAIN JUST
BELOW SCA CRITERIA. FOG MAY EFFECT THE WATERS OVERNIGHT AND
WEDNESDAY AS MILDER AIR MOVES OVER THE WATERS. SCA SEAS COULD LAST
THROUGH MUCH OF THE LONGER TERM...WITH PERHAPS BELOW SCA WVS ON SUN.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 UNTIL 6 AM
     THURSDAY.
&&

SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...VJN
AVIATION...NORTON
Hazardous weather outlook, May 16, 5:35 AM EDT, 20 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
535 AM EDT TUE MAY 16 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-170945-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
535 AM EDT TUE MAY 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL MOVE INTO THE REGION TODAY AND CONTINUE INTO TONIGHT.
WIDELY SCATTERED THUNDERSTORMS ARE ALSO A POSSIBILITY. SOME OF
THE RAINFALL WILL BE HEAVY THIS AFTERNOON INTO THE EVENING HOURS
ACROSS PORTIONS OF EASTERN AND WESTERN MAINE WHERE UP TO ONE INCH
OF RAIN IS EXPECTED. PONDING OF WATER CAN BE EXPECTED ESPECIALLY
IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE SHOWERS ARE EXPECTED RIGHT INTO THE EARLY PART OF THE
WEEKEND AS A SERIES OF LOW PRESSURE SYSTEMS MOVE ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEWITT

In the hours before

Special weather statement, May 16, 10:43 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1043 PM EDT TUE MAY 16 2006

MEZ002-004>006-010-011-015>017-031-032-170345-

AROOSTOOK...PISCATAQUIS...PENOBSCOT...WASHINGTON AND HANCOCK
COUNTIES...

1043 PM EDT TUE MAY 16 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS...
PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES...

AT 1036 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH HEAVY RAIN...FREQUENT LIGHTNING AND POSSIBLY
SMALL HAIL...STRETCHING FROM BAXTER ST PARK TO 6 MILES SOUTH OF
VANCEBORO. THE LINE WAS MOVING NORTH AT 35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1145 PM EDT INCLUDE...
    BAXTER ST PARK...     DANFORTH...           WYTOPITLOCK...
    MOUNT KATAHDIN...     VANCEBORO...          SHERMAN...
    SHERMAN STATION...    TELOS LAKE...         PATTEN...
    HOULTON...            SHIN POND...          HAYNESVILLE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN PRODUCE SMALL HAIL...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4505 6893 4497 6710 4663 6777 4657 6931

WALLINGFORD
Special weather statement, May 16, 11:45 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1145 PM EDT TUE MAY 16 2006

MEZ002-005-006-011-032-170530-
AROOSTOOK...PENOBSCOT AND WASHINGTON COUNTIES...
1145 PM EDT TUE MAY 16 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PENOBSCOT AND
WASHINGTON COUNTIES...

AT 1140 PM EDT...DOPPLER WEATHER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS WITH VERY HEAVY RAIN AND LIGHTNING FROM MARS HILL AND
BRIDGEWATER DOWN THROUGH SHERMAN. THE CLUSTER OF STORMS WAS MOVING
NORTH AT 15 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 130 AM EDT INCLUDE...
    BRIDGEWATER...        MARS HILL...          OXBOW...
    MASARDIS...           EASTON...             MAPLETON...
    PRESQUE ISLE...       ASHLAND...            FORT FAIRFIELD...
    HOULTON...            SHERMAN...            PATTERN...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL...WITH
RAINFALL AMOUNTS UP TO ONE INCH PER HOUR. THIS HEAVY RAINFALL WILL
LEAD TO PONDING ON AREA ROADWAYS AND IN LOW LYING AREAS.

THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING DESTRUCTIVE
HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT ANY WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT
AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

HEWITT
Special weather statement, May 17, 1:17 AM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
117 AM EDT WED MAY 17 2006

MEZ001-002-004>006-010-170700-
PISCATAQUIS...AROOSTOOK AND PENOBSCOT COUNTIES...
117 AM EDT WED MAY 17 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...AROOSTOOK AND
PENOBSCOT COUNTIES...

AT 114 AM EDT...DOPPLER WEATHER RADAR INDICATED A LARGE AREA OF HEAVY RAIN
MOVING NORTHWESTWARD ACROSS NORTHERN MAINE.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 300 AM EDT INCLUDE...
BAXTER ST PARK...     MOOSEHORN CROSSING...    TELOS LAKE...
CHESUNCOOK...         CHAMBERLAIN LAKE...      RUSSEL CROSSING...
TAMWAY...             CAUCOMGOMOC LAKE...      CHURCHILL DAM...
ASHLAND...            NEW SWEDEN...            PORTAGE LAKE...

RAINFALL AMOUNTS UP TO ONE INCH PER HOUR CAN BE EXPECTED IN SOME AREAS.
THIS HEAVY RAINFALL WILL LEAD TO PONDING OF WATER ON AREA ROADS AND
IN LOW LYING AREAS. MOTORISTS ARE URGED TO USE CAUTION WHEN TRAVELING
OVERNIGHT IN THESE AREAS.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:43 PM EDTSpecial Weather StatementCARPenobscot, Piscataquis62 min
May 17, 2:51 PM EDTFlood WatchCARAroostook, Penobscot, Piscataquis, Somerset, Washington61 hr
May 17, 4:14 PM EDTSpecial Weather StatementCARPenobscot61 min
May 17, 6:34 PM EDTSpecial Weather StatementCARPenobscot56 min
May 17, 6:40 PM EDTSpecial Weather StatementCAR65 min

Nearby

Flash Flood Warnings in Maine, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.